I went off the pill but became pregnant before the recommended waiting period was over. Will this have any effect on my unborn child, and is there anything I can do now to protect him/her?
Congratulations on becoming pregnant so quickly! The main reason that a two- to three-month waiting period is advised after discontinuing the pill is to give your body a chance to reestablish regular menstrual cycles, and to improve your chances of conception. Becoming pregnant soon after discontinuing the pill should not be harmful to your unborn child.
Many unplanned pregnancies occur while women are still taking the contraceptive pill. Most commonly, these unexpected pregnancies occur because a pill was forgotten, or because another medication or illness reduced the effectiveness of the contraceptive pill. These unplanned conceptions have allowed health care providers to see whether exposure to the birth control pill affects the developing pregnancy.
Several studies provide strong evidence that taking the contraceptive pill during pregnancy is not linked to any birth defects. There is no evidence that the pill is linked to malformations or birth defects.
While nobody would recommend purposely taking the pill once you already know you are pregnant, there do not appear to be harmful effects from pill exposure during early pregnancy. There is no evidence that the pill is teratogenic, meaning it causes birth defects, during the first eight weeks of pregnancy. In the past, one of the hormones found in birth control pills was thought to pose a slight chance, less than one percent, of affecting the appearance of female fetal genitalia. However, the dose of hormones in current birth control pills is much lower than prior pills and there is no longer a concern about the pill causing any birth defects.
Our parenting advice is given as suggestions only. We recommend you also consult your healthcare provider, and urge you to contact them immediately if your question is urgent or about a medical condition.